Tennessee, 2018Flash Flooding in Tennessee, August 17, 2018
August 17, 2018 · NWS MRX · 2 events in 2 counties and zones
A humid air mass containing outflow boundaries from previous convection triggered isolated diurnal downpours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A humid air mass containing outflow boundaries from previous convection triggered isolated diurnal downpours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 17, 2:29 PM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 17, 2:29 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
329 PM EDT Fri Aug 17 2018
.SHORT TERM...(Tonight and Saturday)...
Upper trough over the Great Lakes and Ohio Valley will lift
northeast with a positive tilted trough/shear axis remaining
across the Ohio and Tennessee Valleys through Saturday.
Associated frontal boundary will remain north of the area with
the only low-level forcing mechanism being the terrain features.
Southwestery flow will continue to pull abundant moisture into the
region with PWs of 1.7-2.0 inches. MLCAPEs of 1500-2000 J/Kg today
and Saturday afternoon, so plenty of instability to produce
scattered storms. Again, best coverage over the elevated terrain.
Main concern will be isolated damaging winds (trees down)
and torrential rains with localized flash flooding possible.
Plenty of low-level moisture, recent rains at spots, and some
breaks in the cloud cover will allow for patchy fog development
late tonight/early Saturday morning.
.LONG TERM...(Saturday night through Thursday)...
Long term forecast still looks to be unsettled with a continual
chance for showers and thunderstorms. Upper trough over the area and
weak front moving through this weekend keeps area wet Saturday night
and the front may move just to the south early Sunday. This should
allow some drying before front moves back north as a warm front
later Sunday into Monday. Localized flooding possible into the
evening Saturday with high precipitable water values. Next trough to
move into the region Monday with increasing southwest flow and
another stronger cold front to approach Tuesday. Heavy rainfall may
be another problem Tuesday into Wednesday with the next front and
some strong storms ahead of the front. Behind the mid week front
later Wednesday decreasing rain chances as drier and cooler air mass
settles over the region. Have left slight chance pops near the
mountains. Temperatures near to slightly below normal during the day
and above normal at night through Wednesday. Thursday and Friday
mornings will be significantly cooler with clearing skies...in the
lower to mid 60s with mid to upper 50s mountains and valleys in the
northeast.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 72 83 71 86 / 70 70 50 50
Knoxville McGhee Tyson Airport, TN 70 83 70 85 / 60 70 70 50
Oak Ridge, TN 71 82 71 85 / 70 70 60 50
Tri Cities Airport, TN 68 82 67 83 / 60 70 70 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Aug 17, 2:14 PM EST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
314 PM EDT Fri Aug 17 2018
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
314 PM EDT Fri Aug 17 2018 /214 PM CDT Fri Aug 17 2018/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms are expected this afternoon
and tonight as an upper disturbance moves in from the west. Some
of these stronger thunderstorms could become severe with the
primary threats being damaging winds and frequent cloud to ground
lightning. In addition, ample moisture will support periods of
heavy rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered showers and thunderstorms are expected once again both
Saturday and Sunday, especially during the afternoon and evening.
Some of these stronger thunderstorms could become severe with the
primary threats being damaging winds and frequent cloud to ground
lightning. In addition, ample moisture will support periods of
heavy rainfall.
Another system will move across the region Monday and Tuesday
producing another round of potential strong to severe
thunderstorms. Once again, the primary threats being damaging
winds, frequent cloud to ground lightning and torrential rains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Rhea
- When
- August 17, 4:45 PM EST to 6:15 PM EST
- Where
- Rhea County, 1 mi N of Spring City to 2 mi WSW of Spring City
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.715, -84.870
Minor flooding resulted in at least three road closures.
Flash Flood, Hamilton
- When
- August 17, 10:26 PM EST to 11:50 PM EST
- Where
- Hamilton County, 2 mi E of Rathburn to 3 mi N of Soddy Daisy
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.280, -85.135
Several roads closed for flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, August 17, 20181 death · 1 event
- Damaging Wind in Alabama, August 17, 201812 injured · 1 event
- Hail and Damaging Winds in Oklahoma, August 17, 2018$300,000 · 1 in hail · 8 events
- Flash Flood in New Hampshire, August 17, 2018$100,000 · 1 event
- Flash Flooding in New Hampshire, August 17, 2018$85,000 · 2 events
- Flood and Damaging Winds in Massachusetts, August 17, 2018$28,000 · 50 kt wind · 7 events
- Flash Flooding and Damaging Winds in New York, August 17, 2018$2,000 · 50 kt wind · 26 events
- Damaging Winds in Virginia, August 17, 201850 kt wind · 22 events
- Flash Flood and Damaging Winds in Pennsylvania, August 17, 201854 kt wind · 22 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2018$20,000 · 1.25 in hail · 7 events
- Damaging Winds in New York, August 17, 2018$16,000 · 61 kt wind · 5 events
- Hail and Damaging Wind in Colorado, August 17, 20181.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782849, 782846.